Lightning, Pennington
- When
- August 12, 4:10 PM MST
- Where
- Pennington County, 2.75 mi ESE of Rapid City
- Injuries
- 0 direct, 1 indirect
- Reported by
- Emergency Manager
- Coordinates
- 44.069, -103.167
A person was injured when lightning struck.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A person was injured when lightning struck.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 1:25 PM MST, 2 hours 45 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 225 PM MDT FRI AUG 12 2016 .SHORT TERM...(This Evening Through Saturday Night) Issued at 224 PM MDT Fri Aug 12 2016 Upper low is spinning over Manitoba, with a few shortwaves passing through the trough. One of these waves, along with some weak instability, is producing some showers and thunderstorms, mainly around the Black Hills. Satellite shows prolific cumulus over the region. Northwest winds across central SD are breezy, with lighter winds farther west. Temperatures are rising into the upper 70s and 80s. Expect scattered showers/storms to gradually diminish overnight as instability decreases. Lack of appreciable instability and shear should limit severe weather tonight. Lows will be in the 50s. Another shortwave will slide through the region on Saturday. Instability and shear are weak again, but the best conditions for thunderstorm development will be over the Black Hills, southwestern SD, and parts of northeastern WY. Western CONUS upper ridge will begin pushing into the northern plains, and so dry weather with clearing skies is expected for Saturday night. Highs will be in the 80s, with 70s in the Black Hills. Lows will be in the 50s. .LONG TERM...(Sunday Through Friday) Issued at 224 PM MDT Fri Aug 12 2016 Progressive pattern will continue in the period with several small scale waves moving through westerly flow. This will support seasonal temps with daily chances for showers and thunderstorms. Growing indications for a stronger cold front by Thur- Fri next week. This system could bring much cooler temps for a short period into next weekend, although progressive flow will likely lead to a quick warm up as long as a cut off upper low does not develop, which is indicated in a few ensemble members. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 224 PM MDT Fri Aug 12 2016 Mainly VFR conditions will prevail through the period. Exception will be in/near any SHRA/TSRA, which will persist this afternoon into the evening with local MVFR conditions...mainly over nern WY and far wrn SD. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...Pojorlie LONG TERM...JC AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1021 AM MDT FRI AUG 12 2016 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-131300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 1021 AM MDT FRI AUG 12 2016 /1121 AM CDT FRI AUG 12 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT FRI AUG 12 2016
SDZ030-031-042-122045-
PENNINGTON CO PLAINS SD-OGLALA LAKOTA SD-CUSTER CO PLAINS SD-
215 PM MDT FRI AUG 12 2016
...STRONG THUNDERSTORM OVER NORTHWESTERN OGLALA LAKOTA...NORTHEASTERN
CUSTER AND SOUTH CENTRAL PENNINGTON COUNTIES...
AT 215 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR FARMINGDALE TO 7 MILES WEST OF SCENIC TO
BADLANDS NATIONAL PARK. MOVEMENT WAS EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SCENIC...RED SHIRT...FOLSOM...ROCKYFORD...FARMINGDALE...
SHEEP MOUNTAIN TABLE AND SOUTHWESTERN BADLANDS NATIONAL PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4409 10266 4378 10242 4347 10241 4348 10286
4374 10293 4397 10302
TIME...MOT...LOC 2015Z 268DEG 23KT 4400 10292 4380 10270 4358 10272
JCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MDT FRI AUG 12 2016
SDZ026-030-031-130000-
PENNINGTON CO PLAINS SD-CUSTER CO PLAINS SD-RAPID CITY SD-
501 PM MDT FRI AUG 12 2016
...SPECIAL WEATHER STATEMENT...
AT 500 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER RAPID CITY...MOVING SOUTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RAPID CITY...ESPECIALLY THE SOUTH SIDE...RAPID VALLEY...
SOUTHERN ELLSWORTH AIR FORCE BASE...BOX ELDER...CAPUTA...FOLSOM...
FARMINGDALE...BLACK GAP...REPTILE GARDENS...
RAPID CITY AIRPORT AND HART RANCH.
THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 59
AND 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.
&&
LAT...LON 4398 10330 4403 10333 4415 10314 4414 10308
4397 10264 4372 10287
TIME...MOT...LOC 2300Z 300DEG 23KT 4405 10319
HELGESONThe Rapid City radar (KUDX), 28 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658106.